Kansas, 2022

Hail and Damaging Winds in Kansas, September 2, 2022

September 2, 2022 · NWS GLD · 6 events in 3 counties and zones

Isolated to scattered thunderstorms developed over portions of Northwest Kansas and extreme Southwest Nebraska, moving south. As the storms moved across Northwest Kansas, wind gusts up to 70 mph caused damage to a Cottonwood tree and small tents in eastern Graham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated to scattered thunderstorms developed over portions of Northwest Kansas and extreme Southwest Nebraska, moving south. As the storms moved across Northwest Kansas, wind gusts up to 70 mph caused damage to a Cottonwood tree and small tents in eastern Graham County. As storms moved over eastern Wichita County, up to penny sized hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 2, 1:30 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 2, 1:30 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
130 PM MDT Fri Sep 2 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 130 PM MDT Fri Sep 2 2022

Overview: Modest NW flow aloft (~300 mb).. on the eastern
periphery of an upper level ridge (presently centered over the
Intermountain West).. will prevail through tonight. In the lower-
levels, a cold front -- presently extending southwestward from
Lake Superior to far northeast Nebraska -- will progress
southeastward into WI/IA and northern MO late this aft/eve and
overnight. The far western fringe of the frontal zone/thermal
gradient (in western Nebraska) should move little /remain near-
stationary/.. and the SFC-H85 pattern over the Tri-State area (GLD
CWA) will likely remain ill-defined. The aforementioned ridge
aloft (over the Intermountain West) will amplify and extend
eastward over the Rockies on Sat.

Today-Tonight: Challenging convective forecast. Forcing will be
confined to [potential] small amplitude waves (250-300 mb level)
in modest NNW-NW flow aloft and [perhaps] outflow emanating from
nearby and/or upstream convection in Nebraska. A west-east
oriented low- level moisture/instability axis is present over the
region.. with MLCAPE ranging from ~250 J/kg in eastern CO to
1000-1500 J/kg invof Hwy 283 (Norton/Hill City). Since 00Z.. the
HRRR has steadily trended toward decreased convective
development/coverage/intensity in southwest NE and northwest KS
this aft/eve. Given that convection allowing guidance tends to be
less reliable in weak forcing regimes.. whether or not this trend
is reasonable remains uncertain. With northerly steering flow..
diurnal development along the CO Front Range should largely be
relegated along/west of a line from Limon-Akron. Steep (8-9 C/km)
mid-level lapse rates and strong (1200-1500 J/kg) DCAPE will
foster a potential for brief/localized severe downbursts with any
updraft capable of producing lightning. Severe hail cannot be
ruled out -- mainly in northeast portions of the area where ~30 kt
effective deep layer shear overlaps greater low-level moisture/
instability -- and organized updrafts are [relatively] more likely
(21-02Z time frame).

Sat-Sat night: With upper level flow further weakening (i.e. a
reduced potential for small amplitude waves progressing over the
area).. expect dry conditions. Guidance suggests that cooler
temperatures (upper 80s) will prevail on Sat.. perhaps depending
on the degree/extent of convective airmass modification upstream
of the area this evening.

.LONG TERM...(Sunday through Friday)
Issued at 104 PM MDT Fri Sep 2 2022

The long term period looks to remain relatively uneventful with
above normal temperatures and dry conditions. Upper level pattern
remains stagnate with high pressure over the west which will
slowly traverse east throughout the week. Potential may exist for
some rogue diurnally driven showers and storms to develop Sunday
and Monday, but confidence is very low in this occurring.
Elevated fire weather conditions may be possible Monday and
Tuesday afternoons as RH values are currently forecasted in the
mid to upper teens west of Highway 25. The "breeziest" day appears
to be Monday thus far with sustained winds of 10-15 knots during
the afternoon, winds Tuesday currently appear to be around 10
knots.

Temperatures each day will be in the upper 80s to mid/upper 90s with
the currently warmest day appearing to be Wednesday where some
locales may be able to reach the triple digits. Some cooler weather
may be in store during the latter portion of the extended due to an
approaching cold front. Mex guidance indicates temperatures in
the mid 80s, whereas the GFS has the front up across the northern
Plains still on Friday, then there is the ECMWF which keeps the
high pressure over the western CONUS in place. It appears that not
all guidance is on board with timing and evolution of the front,
but there does appear to be potential for more normal
temperatures and our next chance of precipitation into next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1031 AM MDT Fri Sep 2 2022

VFR conditions and light/variable winds will prevail through the
majority of the TAF period at both terminals. Scattered
thunderstorms are possible at both terminals this afternoon and
early this evening -- mainly in the 22-02 UTC time frame. In a
synoptic pattern characterized by weak forcing throughout the
troposphere -- confidence in thunderstorm location/coverage is
well below average. Gusty/erratic winds can, of course, be
expected invof any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...Trigg
AVIATION...VINCENT
Hazardous weather outlook, Sep 2, 10:50 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1050 AM MDT Fri Sep 2 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1050 AM MDT Fri Sep 2 2022 /1150 AM CDT Fri Sep 2 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Scattered thunderstorms may develop across portions of the area this
afternoon and evening, mainly between 3 PM and 10 PM MDT. A few
severe storms are possible. Brief, localized wind gusts up to 65 mph
and dime to quarter size hail are the primary hazards. Confidence in
thunderstorm location and coverage is below average. Widespread
and/or significant severe weather is NOT anticipated.

Elevated fire weather conditions are anticipated this afternoon in
northeast Colorado, where relative humidity readings will bottom out
around 15 percent and winds may shift to the north at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Local storm report, Sep 2, 4:02 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             6 SSE BARTLEY           40.18N 100.27W
09/02/2022  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORT OF QUARTER SIZE HAIL.

&&
Special weather statement, Sep 2, 4:02 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Fri Sep 2 2022

COZ091-092-022230-
Kit Carson County CO-Cheyenne County CO-
402 PM MDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Seibert, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 10298 3924 10268 3899 10248 3886 10294
TIME...MOT...LOC 2202Z 333DEG 9KT 3910 10281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lundquist
Special weather statement, Sep 2, 4:04 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM CDT Fri Sep 2 2022

KSZ002-003-014-022230-
Rawlins KS-Decatur KS-Thomas KS-
504 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northeastern Thomas,
southeastern Rawlins and southwestern Decatur Counties through 530 PM
CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Ludell, or 11 miles east of Atwood, moving south
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Thomas, southeastern Rawlins and southwestern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10059 3957 10072 3954 10072 3949 10092
      3981 10092 3985 10075
TIME...MOT...LOC 2204Z 337DEG 20KT 3976 10083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 4:19 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM CDT Fri Sep 2 2022

KSZ002-014-022230-
Rawlins KS-Thomas KS-
519 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of north central Thomas
and south central Rawlins Counties through 530 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Atwood, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Thomas and south central Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3967 10119 3974 10092 3949 10092 3947 10115
TIME...MOT...LOC 2219Z 344DEG 16KT 3960 10108

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 4:20 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM CDT Fri Sep 2 2022

KSZ015-022230-
Sheridan KS-
520 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northeastern
Sheridan County through 530 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Selden, or 9 miles north of Hoxie, moving south at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3936 10055 3956 10055 3957 10023 3957 10016
      3939 10016
TIME...MOT...LOC 2220Z 344DEG 16KT 3949 10044

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 4:33 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
533 PM CDT Fri Sep 2 2022

KSZ001>003-014>016-022300-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-Graham KS-Cheyenne KS-
533 PM CDT Fri Sep 2 2022

...A broken line of strong thunderstorms will impact portions of
southeastern Cheyenne, northern Thomas, southern Rawlins, Sheridan,
southwestern Decatur and west central Graham Counties in
northwestern Kansas through 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Morland to 7 miles west of
Selden to 9 miles north of McDonald. Movement was south at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Rexford around 550 PM CDT.

Other locations in the path of these storms include McDonald and Bird
City.

This includes Interstate 70 in Kansas between mile markers 55 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3924 10083 3966 10157 3993 10145 3963 10066
      3949 10011 3919 10009
TIME...MOT...LOC 2232Z 018DEG 21KT 3946 10013 3958 10069 3992 10140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
September 2, 4:58 PM CST
Where
Decatur County, 0.62 mi W of Jennings
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -100.292

As an isolated storm moved south, winds estimated up to 70 mph occurred.

Thunderstorm Wind, Decatur

When
September 2, 5:00 PM CST to 5:05 PM CST
Where
Decatur County, 1.26 mi SSW of Jennings
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.664, -100.291

Kansas Department of Transportation mesonet station K5HJN observed gusts of 66 mph over a duration of five minutes.

Thunderstorm Wind, Graham

When
September 2, 5:35 PM CST
Where
Graham County, 2.59 mi NW of Morland
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.379, -100.111

A large cottonwood tree limb approximately a foot in diameter was snapped off a tree and two small tents were damaged as a strong thunderstorm moved over the location.

Thunderstorm Wind, Graham

When
September 2, 5:44 PM CST
Where
Graham County, 0.05 mi W of Penokee
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.971

Hail, Wichita

When
September 2, 6:45 PM CST
Where
Wichita County, 7.61 mi NE of Marienthal
Measured
0.75 in hail
Reported by
Public
Coordinates
38.569, -101.138

Dime to penny sized hail reported.

Hail, Wichita

When
September 2, 7:00 PM CST
Where
Wichita County, 4.01 mi E of Marienthal
Measured
0.75 in hail
Reported by
Public
Coordinates
38.482, -101.146

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056175, 1056176, 1056177, 1056178, 1056180, 1056179.